According to a study published in the Canadian Medical Association Journal (CMAJ), proton pump inhibitors may increase fracture risk by promoting osteoporosis. Past studies have found a definite increase in hip fracture in patients who use the commonly prescribed stomach medications, leading the Canadian investigators to expand their research further.
The study group found that after seven years of medication use, the overall risk of fracture from osteoporosis was significantly increased. Hip fracture risk increased after just five years.
Given the high incidence of osteoporosis, combined with the increasing incidence of GERD in children and adults, the findings are significant. Estimates show that 16% of women, worldwide, experience osteoporosis. The researchers suspect that calcium absorption in the small intestine may be affected by the mechanism of action of this class of medication – inhibition of intragastric secretion of hydrochloric acid, which is a mediator for calcium absorption.
The group examined subjects who were 50 years of age, taking into account other risk factors, in addition to continuous exposure to the medications.
The prevalence of gastrointestinal disorders, such as peptic ulcers, gastric bleeding, reflux, esophageal strictures and erosion of the esophagus from chronic acid reflux disorders makes it likely that a majority of patients will need long-term treatment with proton pump inhibitors. Next on the list for researchers is finding ways to minimize the risk of fracture associated with these very popular stomach medications, perhaps with calcium In the meantime, clinicians are cautioned to weigh the risk and benefits and use proton pump inhibitors only when absolutely necessary.
Good dietary and lifestyle habits promote stomach health
Lose weight, stop smoking, and avoid alcohol and foods that cause heartburn. Simple dietary and lifestyles changes can be completely effective in controlling symptoms related to stomach distress.
Avoid eating before bedtime, and limit caffeine intake if you experience stomach discomfort. Remember that lifestyle and dietary modifications should be implemented sooner than later. We all might wish to avoid health complications and the need for long-term medications that may also promote harm. See your doctor for a definite diagnosis if you have frequent heartburn, stomach pain, bloating, difficulty swallowing or other digestive related symptoms.